Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 45, NWS Huntsville, AL

March 30, 2011Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 30, 2011, 12:21 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2011, 12:21 AM CDT (05:21 UTC)
Expired
Mar 30, 2011, 12:45 AM CDT
In force
24 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 124 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 12:50 AM CDTHAIL 1Florence, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS54 KHUN 300521
SVRHUN
ALC033-077-300545-
/O.NEW.KHUN.SV.W.0045.110330T0521Z-110330T0545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 AM CDT WED MAR 30 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...
  EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 1245 AM CDT

* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR MYNOT...OR ABOUT 11
  MILES NORTHEAST OF RED BAY...AND MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRIDE LANDING...NEW BETHEL...
  TUSCUMBIA...MUSCLE SHOALS...
  FLORENCE...FORD CITY...
  KILLEN...CENTER STAR...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3484 8726 3479 8733 3481 8735 3481 8737
      3479 8742 3474 8743 3457 8771 3457 8805
      3465 8809 3502 8742 3501 8739
TIME...MOT...LOC 0521Z 238DEG 57KT 3462 8794

$$

KULA
1 follow-up statement
808 
WWUS54 KHUN 300537
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 AM CDT WED MAR 30 2011

ALC033-077-300545-
/O.CON.KHUN.SV.W.0045.000000T0000Z-110330T0545Z/
LAUDERDALE AL-COLBERT AL-
1237 AM CDT WED MAR 30 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR CENTRAL COLBERT AND EASTERN LAUDERDALE COUNTIES...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR TUSCUMBIA...MOVING NORTHEAST AT 45
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FLORENCE...SAINT FLORIAN...FORD CITY...WHITEHEAD...KINGTOWN...
ELGIN...CENTER STAR...ROGERSVILLE...LEXINGTON AND KILLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. IF OUTDOORS...STAY AWAY FROM METAL FENCES AND HIGH OBJECTS
SUCH AS TREES. AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3501 8739 3484 8726 3479 8733 3481 8735
      3481 8739 3480 8741 3474 8743 3464 8780
      3468 8790 3475 8790 3502 8742
TIME...MOT...LOC 0537Z 238DEG 57KT 3475 8768

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 11:54 PM CDT, 27 minutes earlier.

Area forecast discussion, Mar 29, 11:54 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1154 PM CDT TUE MAR 29 2011

.UPDATE...FOR 06Z AVIATION DISCUSSION
&&

.AVIATION...
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL IMPACT BOTH TERMINALS
DURING THE OVERNIGHT HOURS...AND THESE WILL BE CAPABLE OF LIFR OR
IFR CONDITIONS IF TS DIRECTLY IMPACT EITHER TERMINAL.
OTHERWISE...LOOK FOR MVFR CONDITIONS FOR MUCH OF THE TAF PERIOD AS
LOW CLOUDS PLAGUE THE AREA THROUGH MUCH OF WEDNESDAY.
&&

.DISCUSSION.../ISSUED 905 PM CDT TUE MAR 29 2011/
WHILE THE ISOLATED CELL THAT BROUGHT HAIL TO NE MISSISSIPPI HAS
CONTINUED TO WEAKEN AS IT MOVES ACROSS NW ALABAMA...SHOWERS ARE
CONTINUING TO DEVELOP ELSEWHERE ACROSS THE CWFA ATTM. WHILE CG
LIGHTNING COVERAGE HAS SO FAR BEEN SLIM...EXPECT AN INCREASE THROUGH
THE OVERNIGHT HOURS AS THE CENTER OF THE LOW EDGES TOWARD THE AREA.
IN ADDITION TO THE LOCALLY HEAVY RAIN THREAT...WHICH STILL LOOKS ON
TARGET AS PWATS ARE EXPECTED TO SURGE TO AROUND 1.3 INCHES...THERE
IS ALSO A SMALL HAIL/GUSTY WIND THREAT EMBEDDED WITHIN THE STRONGEST
THUNDERSTORMS. IN FACT...THE LATEST DAY 1 OUTLOOK FROM SPC EXPANDED
THE SLIGHT RISK INTO THE EXTREME WESTERN PORTIONS OF THE CWFA.

MADE AN EARLIER UPDATE TO THE HYDROLOGIC OUTLOOK /HUNESFHUN/ TO
DISCUSS RAINFALL POTENTIAL FOR TONIGHT INTO WEDNESDAY AND THIS IS
STILL VALID AS 1 TO PERHAPS 2 INCHES OF RAINFALL IS EXPECTED BY THE
TIME THE SYSTEM DEPARTS WEDNESDAY. LOCALLY HIGHER AMOUNTS ARE
POSSIBLE...AND HIGHER TOTALS WILL CERTAINLY EXACERBATE THE FLOODING
CONCERNS GIVEN THE AMOUNT OF PRECIPITATION WE SAW OVER THE WEEKEND
AND THE SOGGY SOILS ACROSS THE AREA.

TWEAKED TEMPERATURES A BIT...MOSTLY IN THE SW PORTION OF THE
CWFA...SO LOOK FOR UPDATED ZONES COMING SHORTLY.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JLL
Hazardous weather outlook, Mar 29, 12:57 PM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1257 PM CDT TUE MAR 29 2011

ALZ001>010-016-TNZ076-096-097-301000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1257 PM CDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS AND RAIN WILL OVERSPREAD THE AREA THIS EVENING INTO
TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND
FREQUENT LIGHTNING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH A
FEW AREAS RECEIVING AROUND 2 INCHES. THIS COULD PRODUCE SOME RUNOFF
PROBLEMS IN POOR DRAINAGE LOCATIONS...WITH ISOLATED FLASH FLOODING
POSSIBLE WHERE EXCESSIVE RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SOME RUNOFF PROBLEMS AND LOCAL FLOODING MAY STILL REMAIN A PROBLEM
EARLY WEDNESDAY BEFORE RAIN AND THUNDERSTORMS TAPER OFF.

THE NEXT CHANCE OF STRONG THUNDERSTORMS IS NEXT MONDAY WITH A COLD
FRONT MOVING THROUGH THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 29, 10:23 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1023 PM CDT TUE MAR 29 2011

ALZ009-TNZ097-300415-
FRANKLIN-JACKSON-
1023 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND JACKSON COUNTIES
UNTIL 1115 PM CDT...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PRINCETON...OR 13 MILES EAST OF MOORES
MILL...MOVING NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ESTILLFORK.
  JERICHO...HYTOP.
  SHERWOOD...ANDERSON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8587 3499 8581 3479 8629 3487 8635
      3488 8634 3491 8632 3493 8632 3494 8629
      3492 8625 3494 8624 3497 8631 3499 8631
      3522 8587
TIME...MOT...LOC 0323Z 240DEG 40KT 3491 8625

SS
Special weather statement, Mar 29, 10:53 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 PM CDT TUE MAR 29 2011

ALZ003-300430-
FRANKLIN-
1053 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 1130 PM
CDT...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TREMONT...OR 12 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 50 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATWOOD.
  HODGES.
  DUKETON.
  PHIL CAMPBELL...SPRUCE PINE.
  NEWBURG.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3452 8756 3431 8755 3432 8811 3433 8817
      3434 8817
TIME...MOT...LOC 0353Z 255DEG 43KT 3425 8810

SS
Special weather statement, Mar 29, 11:09 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1109 PM CDT TUE MAR 29 2011

ALZ004-005-300445-
LAWRENCE-LIMESTONE-
1109 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND LIMESTONE COUNTIES
UNTIL 1145 PM CDT...

AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COXEY...OR 13 MILES WEST OF ATHENS...
MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIPLEY...CAIRO.
  CARTWRIGHT...TANNER.
  ATHENS.
  ELKMONT...FRENCH MILL.
  BETHEL...HOLLAND GIN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3477 8680 3465 8724 3475 8729 3475 8726
      3478 8727 3481 8722 3487 8721 3500 8681
      3500 8680
TIME...MOT...LOC 0409Z 245DEG 45KT 3477 8718

SS
Special weather statement, Mar 29, 11:49 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1149 PM CDT TUE MAR 29 2011

ALZ005>007-300530-
LIMESTONE-MADISON-MORGAN-
1149 PM CDT TUE MAR 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE...MADISON AND MORGAN
COUNTIES UNTIL 1230 AM CDT...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FLINT CITY...OR 5 MILES SOUTH OF
DECATUR...MOVING EAST AT 50 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOORESVILLE...BELLE MINA.
  TRIANA.
  MADISON.
  REDSTONE ARSENAL.
  FARLEY...WHITESBURG.
  HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3490 8636 3463 8637 3443 8700 3460 8708
TIME...MOT...LOC 0449Z 249DEG 45KT 3455 8693

SS
Local storm report, Mar 29, 11:50 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 PM CDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             5 N ATHENS              34.88N 86.97W
03/29/2011  M0.75 INCH       LIMESTONE          AL   TRAINED SPOTTER

            DIME HAIL REPORTED NORTH OF ATHENS.

1135 PM     HAIL             ELKMONT                 34.93N 86.98W
03/29/2011  M1.75 INCH       LIMESTONE          AL   TRAINED SPOTTER

            GOLF BALL HAIL ALONG INTERSTATE 65.

1138 PM     HAIL             ELKMONT                 34.93N 86.98W
03/29/2011  M1.00 INCH       LIMESTONE          AL   TRAINED SPOTTER

&&

JLEE
Local storm report, Mar 30, 12:13 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1213 AM CDT WED MAR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             5 N ATHENS              34.88N 86.97W
03/29/2011  M0.75 INCH       LIMESTONE          AL   TRAINED SPOTTER

            DIME HAIL REPORTED NORTH OF ATHENS.

1135 PM     HAIL             ELKMONT                 34.93N 86.98W
03/29/2011  M1.75 INCH       LIMESTONE          AL   TRAINED SPOTTER

            GOLF BALL HAIL ALONG INTERSTATE 65.

1138 PM     HAIL             ELKMONT                 34.93N 86.98W
03/29/2011  M1.00 INCH       LIMESTONE          AL   TRAINED SPOTTER

1144 PM     HAIL             ARDMORE                 34.99N 86.85W
03/29/2011  M3.00 INCH       LIMESTONE          AL   BROADCAST MEDIA

            VIEWER MEASURED 3 INCH HAIL AND PASSED REPORT ALONG TO
            MEDIA. DAMAGE TO VEHICLE.

1145 PM     HAIL             ELKMONT                 34.93N 86.98W
03/29/2011  E1.00 INCH       LIMESTONE          AL   TRAINED SPOTTER

            ESTIMATED HAIL SIZE IN THE ELKMONT COMMUNITY.

&&

JLEE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:23 PM CDTSpecial Weather StatementHUNFranklin52 min
Mar 29, 9:44 PM CDTSpecial Weather StatementHUNMadison46 min
Mar 29, 10:53 PM CDTSpecial Weather StatementHUNFranklin37 min
Mar 29, 11:09 PM CDTSpecial Weather StatementHUNLimestone36 min
Mar 29, 11:40 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison35 min
Mar 29, 11:49 PM CDTSpecial Weather StatementHUNMadison41 min
Mar 30, 12:10 AM CDTSevere Thunderstorm WarningHUNMadison, Morgan35 min
Mar 30, 12:24 AM CDTSpecial Weather StatementHUNLimestone, Madison36 min
Mar 30, 12:43 AM CDTSevere Thunderstorm WarningHUNLauderdale30 min
Mar 30, 12:50 AM CDTSpecial Weather StatementHUNJackson40 min
Mar 30, 12:55 AM CDTSpecial Weather StatementHUNLauderdale35 min
Mar 30, 1:11 AM CDTSpecial Weather StatementHUNDeKalb49 min
Mar 30, 6:27 AM CDTSpecial Weather StatementHUNMorgan33 min
Mar 30, 6:28 AM CDTSpecial Weather StatementHUNMorgan32 min
Mar 30, 6:52 AM CDTSpecial Weather StatementHUNMorgan23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.